Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 18, 2012Goodhue County, Minnesota; Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 18, 2012, 5:04 PM CDT for Goodhue County, Minnesota; Pierce County, Wisconsin. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 5:04 PM CDT (22:04 UTC)
Expired
Jul 18, 2012, 6:30 PM CDT
In force
86 min
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWUS83 KMPX 182204
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT WED JUL 18 2012

MNZ063-070-078-WIZ024-182330-
DAKOTA-GOODHUE-PIERCE-WASHINGTON-
504 PM CDT WED JUL 18 2012

...HEAVY RAIN OVER EASTERN DAKOTA...GOODHUE...PIERCE AND SOUTHEERN 
WASHINGTON COUNTIES THROUGH 630 PM CDT...

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG 
THUNDERSTORMS FROM NEAR COTTAGE GROVE TO CANNON FALLS THEN TOWARD 
KENYON THESE STORMS WILL PRODUCE A QUICK INCH OF RAIN IN SOME AREAS 
WHICH COULD LEAD TO SOME PONDING OF WATER OR STREET FLOODING. THESE 
STORMS WERE MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE ALSO EXPECTED.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORM INCLUDE...  
  NEW TRIER.
  MIESVILLE.
  WELCH.
  RED WING.
  DIAMOND BLUFF.
  HASTINGS.
  CANNON FALLS.
  ZUMBROTA.
   

LAT...LON 4478 9296 4478 9235 4445 9233 4445 9242
      4437 9242 4436 9245 4435 9254 4421 9254
      4420 9302
TIME...MOT...LOC 2200Z 237DEG 18KT 4444 9284

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:07 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 18, 3:07 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CDT WED JUL 18 2012

.DISCUSSION...
OVERALL THE LARGE SCALE PATTERN WILL CHANGE LITTLE FOR US OVER
THROUGH THE FORECAST PERIOD... WITH THE BROAD UPPER RIDGE
CONTINUING TO REIGN OVER THE CENTER OF THE CONTINENT. WE WILL
CONTINUE TO SEE ABOVE NORMAL TEMPERATURES AS A RESULT... WITH
CHANCES FOR PCPN AND SLIGHT COOL DOWNS TIED TO SHORTWAVES MOVING
THEIR WAY AROUND THE PERIPHERY OF THE UPPER RIDGE. THE GFS AND
ECMWF ARE IN REMARKABLY GOOD AGREEMENT THROUGH EARLY NEXT WEEK...
SO ALTHOUGH THEY MAY BE WRONG IT IS TOUGH TO DEVIATE TOO FAR FROM
WHAT THEY ARE SHOWING WITH RESPECT TO THE BIG PICTURE. WILL STICK
CLOSER TO THE ECMWF FOR SOME OF THE DETAILS... MAINLY DUE TO THE
LOW LEVEL COOL/WET BIASES IN THE GFS AND WHAT APPEARS TO BE AN
ASSOCIATED WET BIAS. IN THE SHORTER TERM... UTILIZED THE NAM AND
SREF FOR POP/WEATHER CHANCES AND A CONSENSUS APPROACH FOR
TEMPERATURES... BLENDING WITH POTENTIAL MIX-DOWN VALUES FOR HIGHS.

AN ELONGATED SHORTWAVE TROUGH CURRENTLY APPARENT ON WATER VAPOR
IMAGERY AND RAP UPPER LEVEL PV ANALYSES EXTENDS FROM SOUTHERN
MANITOBA INTO EASTERN NEBRASKA. A LOWER LEVEL MCV FEATURE CAN ALSO
BE SEEN MOVING EAST INTO SOUTH CENTRAL MINNESOTA. THE LATTER
FEATURE IS WORKING TO SUPPORT THE CONVECTIVE ACTIVITY CURRENTLY
OVER THE SOUTHERN PART OF THE AREA... WITH AN OUTFLOW BOUNDARY
FROM THIS MORNING/S CONVECTION ASSISTING WITH THINGS OVER
SOUTHEAST MINNESOTA. THE LARGER SCALE FRONT/BAROCLINIC ZONE IS
NEAR THE MINNESOTA/IOWA BORDER... AND SHOULD HELP TO FURTHER FOCUS
ACTIVITY AS WE HEAD INTO THE EVENING AND THE AFOREMENTIONED LARGE
SCALE SHORTWAVE TROUGH WORKS THROUGH THE AREA. MLCAPE VALUES AOA
2000 J/KG ARE PRESENT ACROSS MOST OF THE AREA... SO THERE IS NO
SHORTAGE OF INSTABILITY. WITH SOME FORCING WORKING ACROSS THE AREA
THROUGH THE EVENING HOURS... THINK WE SHOULD CONTINUE TO SEE SOME
SHRA/TSRA UNTIL WE SEE MORE SUBSTANTIAL MID-LEVEL DRYING AND
SUBSIDENCE LATER TONIGHT. ISOLATED SEVERE STORMS ARE STILL
POSSIBLE GIVEN THE DEGREE OF INSTABILITY... BUT WITH THE DEEP
LAYER SHEAR GENERALLY AOB 30 KT... THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER APPEARS TO BE LIMITED GIVEN LACK OF EXPECTED
ORGANIZATION WITH MOST STORMS. HOWEVER... A FEW STORMS COULD TAKE
ADVANTAGE OF LOCALLY ENHANCED SHEAR OWING TO THEIR STORM MOTION...
SUCH AS SOME OF THE ACTIVITY CURRENTLY OVER SOUTHEAST MINNESOTA...
AND THOSE WOULD BE THE STORMS MOST LIKELY TO GENERATE SEVERE WEATHER.

SURFACE RIDGING AND MID-LEVEL DRYING/SUBSIDENCE WILL BUILD EAST
ACROSS THE CWFA OVERNIGHT... BRINGING ANY LINGERING SHRA/TSRA TO
AN END. THE NEXT CHANCE FOR PCPN THEN LOOKS TO HOLD OFF UNTIL
FRIDAY NIGHT AND SATURDAY AS THE BAROCLINIC ZONE LIFTS BACK NORTH
ACROSS THE AREA. AT THIS POINT... THE BEST CHANCE LOOKS LIKE IT
WILL BE NORTH OF OUR CWFA CLOSER TO THE WARM FRONTAL BOUNDARY...
BUT THERE IS SUFFICIENT UNCERTAINTY IN THE BOUNDARY PLACEMENT TO
INCLUDE A CHANCE FOR SHRA/TSRA OVER THE NORTHERN HALF OR SO OF THE
AREA. THESE CHANCES WILL THEN SAG SOUTH AND EAST SATURDAY NIGHT
INTO SUNDAY AS A WAVE TRAVELS EAST ALONG THE NEARLY STATIONARY WARM
FRONTAL BOUNDARY. WILL INCLUDE SOME CHANCES FOR PCPN FROM MONDAY
NIGHT INTO WEDNESDAY AS WELL... AFTER DRYING THINGS OUT LATE
SUNDAY AND SUNDAY NIGHT... WITH THE ECMWF AND GFS BOTH SUGGESTING
WE WILL BE NEAR THE BAROCLINIC ZONE/RING OF FIRE AROUND THE
PERIPHERY OF THE UPPER RIDGE AS A FEW SHORTWAVES DROP EAST-
SOUTHEAST FROM WESTERN AND CENTRAL CANADA.

&&

.AVIATION.../18Z TAF ISSUANCE/
/ISSUED 152 PM CDT WED JUL 18 2012/
ONE CLUSTER OF THUNDERSTORMS CURRENTLY IN SW MN HEADING TO THE
NORTHEAST COULD CAUSE SOME ISSUES THIS AFTERNOON. THUNDERSTORM
COVERAGE SHOULD LARGELY BE CONFINED TO FAR SOUTHERN MN AND
WESTERN WI BY THIS EVENING. FAIRLY HIGH CONFIDENCE IN A DRY
FORECAST FOR TONIGHT. LINGERING MVFR/IFR STRATUS THIS AFTERNOON
SHOULD EXPAND TONIGHT.

KMSP...MAY HAVE TO UPDATE AT SOME POINT TO HIGHLIGHT THE THUNDER
CHANCES THIS AFTERNOON. WHILE MOST OF THE THUNDERSTORM ACTIVITY
WILL REMAIN SOUTH OF THE AIRPORT. THUNDER IS CERTAINLY A
POSSIBILITY AROUND 22Z. WINDS REMAINING OUT OF THE EAST/NORTHEAST
AND BECOMING LIGHTER NEAR SUNSET.

OUTLOOK...

THU NIGHT/FRI...VFR.
SAT...VFR BUT INCREASING HIGH CLOUDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jul 18, 3:16 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT WED JUL 18 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
316 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA... AS WELL AS WEST CENTRAL WISCONSIN...
THROUGH EARLY EVENING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...
A FEW OF THE STORMS THROUGH THIS EVENING COULD PRODUCE SMALL HAIL
AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA FRIDAY
NIGHT AND PERSIST INTO WEDNESDAY. DRY WEATHER WILL PREDOMINATE
OVER THAT PERIOD OF TIME... BUT WARMTH AND HUMIDITY WILL MAINTAIN
AN UNSTABLE AIRMASS OVER THE AREA... MAKING FOR PERIODIC CHANCES
FOR THUNDERSTORMS AS WEAK DISTURBANCES TRAVERSE THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 18, 2:04 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 PM CDT WED JUL 18 2012

MNZ093-181945-
FREEBORN-
204 PM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
245 PM CDT...

AT 159 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF HAYWARD...OR 10 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4357 9338 4376 9310 4375 9304 4357 9303
      4349 9314 4349 9324
TIME...MOT...LOC 1904Z 218DEG 8KT 4359 9320

SPD
Special weather statement, Jul 18, 2:34 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT WED JUL 18 2012

MNZ093-182015-
FREEBORN-
234 PM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
315 PM CDT...

AT 231 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HAYWARD...OR 9 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4351 9363 4371 9357 4375 9304 4350 9304
      4349 9305 4349 9348
TIME...MOT...LOC 1935Z 216DEG 16KT 4359 9323

SPD
Special weather statement, Jul 18, 3:19 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT WED JUL 18 2012

MNZ060-067>070-076-077-182100-
CARVER-DAKOTA-HENNEPIN-LE SUEUR-RICE-SCOTT-SIBLEY-
319 PM CDT WED JUL 18 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CARVER...DAKOTA...
HENNEPIN...LE SUEUR...RICE...SCOTT AND SIBLEY COUNTIES THROUGH 400 PM
CDT...

AT 317 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF NEW PRAGUE. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4479 9336 4443 9310 4434 9374 4464 9399
TIME...MOT...LOC 2019Z 246DEG 32KT 4455 9370

SPD
Special weather statement, Jul 18, 5:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT WED JUL 18 2012

MNZ063-070-078-WIZ024-182330-
DAKOTA-GOODHUE-PIERCE-WASHINGTON-
504 PM CDT WED JUL 18 2012

...HEAVY RAIN OVER EASTERN DAKOTA...GOODHUE...PIERCE AND SOUTHEERN
WASHINGTON COUNTIES THROUGH 630 PM CDT...

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR COTTAGE GROVE TO CANNON FALLS THEN TOWARD
KENYON THESE STORMS WILL PRODUCE A QUICK INCH OF RAIN IN SOME AREAS
WHICH COULD LEAD TO SOME PONDING OF WATER OR STREET FLOODING. THESE
STORMS WERE MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE ALSO EXPECTED.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORM INCLUDE...
  NEW TRIER.
  MIESVILLE.
  WELCH.
  RED WING.
  DIAMOND BLUFF.
  HASTINGS.
  CANNON FALLS.
  ZUMBROTA.

LAT...LON 4478 9296 4478 9235 4445 9233 4445 9242
      4437 9242 4436 9245 4435 9254 4421 9254
      4420 9302
TIME...MOT...LOC 2200Z 237DEG 18KT 4444 9284

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:42 AM CDTSpecial Weather StatementMPXDouglas, Pope63 min
Jul 18, 7:58 AM CDTSpecial Weather StatementMPXBenton, Morrison62 min
Jul 18, 9:07 AM CDTSpecial Weather StatementMPXHennepin38 min
Jul 18, 9:16 AM CDTSpecial Weather StatementMPXChisago, Isanti59 min
Jul 18, 2:04 PM CDTSpecial Weather StatementMPXFreeborn41 min
Jul 18, 2:34 PM CDTSpecial Weather StatementMPXFreeborn41 min
Jul 18, 3:19 PM CDTSpecial Weather StatementMPXLe Sueur, Scott41 min

Nearby

Special Weather Statements in Minnesota, 2012Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.